Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

I am Diabetic, overweight, have high BP. Suddenly fainted. Started feeling dizzy and weakness. Concerned

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
My husband 59 had an event tonight of feeling faint which caused him to drop to the floor so he would not fall. He felt dizzy and weak. His blood pressure was 195/110, 184/113. He immediately took a double dose of 10mg Bystolic. Another Bp reading 2 and a half hrs later was 164/95. Please advise on risks. He is diabetic and overweight. This is the second time this has happened in a month.
Posted Tue, 21 Aug 2012 in Diabetes
Answered by Dr. Mayank Bhargava 22 minutes later
Thanks for posting your query.
Fainting attacks are common in diabetic and hypertensive patients.
Few causes are: Hypoglycemia, cerebrovascular accidents, sudden blood pressure drop, Autonomic neuropathy induced fainting attack.
Hypoglycemia are common in diabetic patient and they are not aware of hypoglycemia because of autonomic neuropathy.
Cerebrovascular accidents in form of transient ischemic attacks (TIA) may cause fainting attacks. some emboli may originate from heart/ carotid artery bifurcation and may cause fainting. Thrombus formation are common in diabetic and hypertensive patients.
If patient has associated heart disease then there may be risk of fainting attack.
Autonomic neuropathy may also cause fainting attack on standing from sitting/ lying posture.
He must take sufficient medicine for blood pressure control and it must be controlled range.
You should go for Blood sugar, CT/ MRI scan brain, serum creatinine, blood urea, 2 D Echo study of heart, Color doppler study of carotid artery. serum lipid profile.
You should also consult with physician/ endocrinologist.
Put your views if you have.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: I am Diabetic, overweight, have high BP. Suddenly fainted. Started feeling dizzy and weakness. Concerned 23 hours later
Thank you for your prompt response. My husband's doctor has not suggested a CT or MRI. I will request that it be done. Small partical LDL is very high. Total cholesterol is 160 due to effect of statin medication. Triglycerides are normal. HDL is 34(low). He is on four different BP medications and a diuretic. Your suggestion of a doppler and echo is wise. Thank you
Answered by Dr. Mayank Bhargava 28 minutes later
Thanks for appreciating.
Let me know the result of prescribed investigation.
All the best,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor